Osteoporosis medication designed to improve bone strength may be associated with femur fractures
Recent research has linked uncommon femur fractures to a prescription drug commonly used to treat osteoporosis.
A metastudy published in the journal Osteoporosis International (OI)
determined that subtrochanteric fractures may be associated with the long-term use of bisphosphonates, even though clinical trials have shown no increased risk.
Bisphosphonates are a group of prescription medications used to treat bone loss in adults with osteoporosis. According to the University of Washington, these drugs increase bone mass by preventing specialized cells called osteoblasts from absorbing bone minerals.
Multiple trials have shown that the benefits of bisphosphonates largely outweigh the risks. An editorial in the New England Journal of Medicine (NEJM)
noted that the medication class can occasionally cause stomach aches, joint pain or - rarely, after long-term use - atypical fractures.
One of these fractures is called a subtrochanteric break. It occurs just beneath the lesser trochanter, which is a conical, bony bump just below the ball joint of the femur. It is an uncommon injury and not often associated with bone loss.
The most common osteoporotic fractures are hip breaks and vertebral compression fractures, according to the National Osteoporosis Foundation (NOF).
Approximately 844,000 osteoporosis-related hip and vertebral fractures occur each year, accounting for about one-third of all fractures caused by bone loss, the NOF reports.
By contrast, the NEJM
editorial estimated that 1 in every 1,200 women taking bisphosphonates will suffer a subtrochanteric fracture.
However, the new review in OI
suggested that these atypical bone breaks may be associated with long-term use of bisphosphonates, based on a survey of 15 years' worth of medical literature.
Its authors also stated that subtrochanteric fractures in elderly Americans may not be as rare as previously thought. They stated that 3 percent of femur breaks in mature individuals will be subtrochanteric.
Researchers concluded that these injuries should not preclude the use of bisohosphonates, but that physicians should take note of any unusual fractures in patients taking long-term bone medications, as they may be signs of more serious complications.
The NOF states that osteoporosis contributes to more than 2 million fractures in the U.S. every year.